Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 39, NWS Wichita, KS

April 29, 2019Woodson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 29, 2019, 3:15 AM CDT for Woodson County, Kansas. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2019, 3:15 AM CDT (08:15 UTC)
Expired
Apr 29, 2019, 4:00 AM CDT
In force
45 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Woodson County, KS

The radar

The Topeka radar (KTWX), 135 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 3:30 AM CDTTSTM WND DMG2 N Yates Center, KSPOWER LINES DOWN JUST NORTH OF YATES CENTER
Apr 29, 3:30 AM CDTTSTM WND DMG2 N Yates Center, KSPOWER LINES DOWN JUST NORTH OF YATES CENTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 538 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
538 m²/s²
0-3 km storm-relative helicity
653 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

812 
WUUS53 KICT 290815
SVRICT
KSC207-290900-
/O.NEW.KICT.SV.W.0039.190429T0815Z-190429T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
315 AM CDT Mon Apr 29 2019

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Woodson County in southeastern Kansas...

* Until 400 AM CDT.

* At 315 AM CDT, severe thunderstorms were located along a line
  extending from near John Redmond Reservoir to near Gridley to 8
  miles southeast of Hamilton, moving east at 70 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Yates Center, Toronto, Neosho Falls, Cross Timbers State Park,
  Toronto Lake, Batesville, Rose and Piqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3773 9553 3774 9596 3804 9596 3804 9552
TIME...MOT...LOC 0815Z 274DEG 59KT 3823 9587 3807 9591 3789 9607 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

LAWSON
3 follow-up statements
665 
WWUS53 KICT 290829
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
329 AM CDT Mon Apr 29 2019

KSC207-290900-
/O.CON.KICT.SV.W.0039.000000T0000Z-190429T0900Z/
Woodson KS-
329 AM CDT Mon Apr 29 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR WOODSON COUNTY...

At 328 AM CDT, severe thunderstorms were located along a line
extending from 5 miles northeast of Le Roy to near Neosho Falls to
near Yates Center, moving east at 70 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Yates Center, Toronto, Neosho Falls, Cross Timbers State Park,
Toronto Lake, Batesville, Rose and Piqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3773 9553 3774 9596 3804 9596 3804 9552
TIME...MOT...LOC 0828Z 281DEG 61KT 3815 9559 3799 9563 3782 9579 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

LAWSON
291 
WWUS53 KICT 290842
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
342 AM CDT Mon Apr 29 2019

KSC207-290900-
/O.CON.KICT.SV.W.0039.000000T0000Z-190429T0900Z/
Woodson KS-
342 AM CDT Mon Apr 29 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR WOODSON COUNTY...

At 342 AM CDT, severe thunderstorms were located along a line
extending from Colony to Iola to Buffalo, moving southeast at 55 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Yates Center, Toronto, Neosho Falls, Cross Timbers State Park,
Toronto Lake, Batesville, Rose and Piqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3773 9553 3774 9596 3804 9596 3804 9552
TIME...MOT...LOC 0842Z 298DEG 49KT 3809 9538 3793 9542 3771 9569 

TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
 
$$

LAWSON
578 
WWUS53 KICT 290854
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
354 AM CDT Mon Apr 29 2019

KSC207-290903-
/O.EXP.KICT.SV.W.0039.000000T0000Z-190429T0900Z/
Woodson KS-
354 AM CDT Mon Apr 29 2019

...THE SEVERE THUNDERSTORM WARNING FOR WOODSON COUNTY WILL EXPIRE AT
400 AM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southeastern Kansas.

LAT...LON 3773 9553 3774 9596 3804 9596 3804 9552
TIME...MOT...LOC 0853Z 274DEG 59KT 3808 9516 3792 9520 3770 9548 

$$

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:06 AM CDT, 9 minutes earlier.

Area forecast discussion, Apr 29, 3:06 AM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
306 AM CDT Mon Apr 29 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 324 PM CDT Sun Apr 28 2019

A challenging forecast in the short term, especially surrounding chances
for strong and severe thunderstorms this evening and overnight
tonight. Later this evening, a cold front is expected to make its
way southeastward across Kansas from western Nebraska/northeast
Colorado. Ahead of this front, a strong southerly low-level jet
will advect moisture into the region from the Gulf of Mexico,
which will promote thunderstorm development given the available
instability and daytime heating during the day today.

The two main challenges will be the timing and intensity of these
storms. Most models all generally show the greatest instability,
at least initially, across south central Kansas with MUCAPE in
excess of 2000 J/kg in some spots, 40+ kts of bulk shear, and
steep mid-level lapse rates of around 8C/km or so. By around 06z,
the more favorable parameters shift to central Kansas where
impressive frontogenetical forcing is expected along/ahead of the
front. Thus, thinking that a bit of initial development is
possible in south central/southeast Kansas this evening before a
second round of perhaps stronger storms develop along the boundary
further north in central Kansas. Environmental conditions
continue to favor more of a hail and wind threat in the
stronger/severe storms that do develop, though an isolated tornado
cannot be completely ruled out given the abundance of low-level
helicity but fairly high forecast LCL heights. Localized flooding
could also be a concern. Forecast precipitable water values around
1.4in are well above climo, so storms are likely to dump very
heavy rainfall. Have held off on a flood watch for now, but
certainly flooding could be possible in low-lying and flood prone
areas.

Once the front makes it through much of the area overnight, it is
then expected to stall as it stretches across Missouri, far
southeast Kansas, and central Oklahoma. Overrunning moisture will
continue to support lingering showers and storms across southeast
Kansas during the day on tomorrow and then become more widespread
across the CWA tomorrow evening-overnight. Fairly challenging
temperature forecast for tomorrow as well. Most guidance is quite
a bit warmer than the going forecast but still think the limiting
factor will be the extent of cloud cover and northerly flow over
the area. Therefore, despite some small tweaks, have kept most of
the temps in tact for tomorrow in favor of the cooler/more
extensive cloud cover scenario. By Tuesday, a mid/upper shortwave
will quickly race across the state, continuing shower/storm
chances that could bring more rounds of heavy rain to southeast
Kansas. Strong to severe storms will be possible during the
afternoon/evening hours both days, with the greatest severe
weather threat in south central Kansas on Monday and southeast
Kansas on Tuesday.

.LONG TERM...(Wednesday through Sunday)
Issued at 324 PM CDT Sun Apr 28 2019

By the middle of the week, the weather will remain unsettled with
continued chances for showers and thunderstorms Wednesday-early
Thursday morning. At this time, severe weather does not appear
likely in favor of more marginal thunderstorms and showers.
Temperatures will remain slightly below normal throughout the week
this week, rebounding back into the low 70s by Friday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 303 AM CDT Mon Apr 29 2019

TSRA will continue to push across south-central and southeast
Kansas, posing a threat of gusty/erratic winds and hail. MVFR or
lower CIGS/VIS will accompany this activity, followed by a wind
shift out of the north. The threat of TSRA will return this
evening.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    64  52  68  51 /  20  70  80  40
Hutchinson      63  48  64  46 /  10  60  80  30
Newton          63  48  63  47 /  20  60  80  40
ElDorado        65  52  67  50 /  30  70  80  50
Winfield-KWLD   68  56  70  53 /  30  70  80  50
Russell         61  43  58  41 /  10  60  70  20
Great Bend      62  44  59  42 /  10  60  70  20
Salina          63  46  60  45 /  10  60  80  20
McPherson       63  47  62  45 /  10  60  80  30
Coffeyville     73  60  73  59 /  40  60  80  80
Chanute         69  57  72  55 /  40  70  80  80
Iola            68  57  71  54 /  40  70  80  80
Parsons-KPPF    72  59  73  57 /  40  60  80  80

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...TAV
LONG TERM...TAV
AVIATION...RM
Hazardous weather outlook, Apr 28, 9:57 PM CDT, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
957 PM CDT Sun Apr 28 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-300300-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
957 PM CDT Sun Apr 28 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A cluster of thunderstorms will push east southeast across portions
of central and south-central Kansas through the overnight hours.
The primary threats will be wind gusts of 60-70 mph, hail up to
golfball size, and heavy rain. A low-end tornado threat may exist,
especially across south-central Kansas. Severe Thunderstorm Watch
109 is in effect for this area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Multiple rounds of thunderstorms are in the forecast from Monday
afternoon through Thursday morning. A few severe storms with
quarter sized hail and 60mph wind gusts will be possible in south
central Kansas on Monday and in southeast Kansas on Tuesday.
Flooding will also be a concern through the first half of the week,
as very heavy rainfall is expected in these storms.

Wednesday into Thursday, showers and thunderstorms will be lighter.
Some of these storms could be locally strong with small hail and
winds up to 50 mph possible. An isolated severe thunderstorm cannot
be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely tonight, especially in central and
south central Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Apr 29, 1:51 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
151 AM CDT MON APR 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     TSTM WND GST     PARTRIDGE               37.97N 98.09W
04/29/2019  M60 MPH          RENO               KS   TRAINED SPOTTER

            DIME SIZE HAIL OCCURRED AS WELL.

&&

MARTIN
Special weather statement, Apr 29, 2:03 AM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Wichita KS
203 AM CDT Mon Apr 29 2019

KSZ067-068-083-290730-
Reno KS-Harvey KS-Sedgwick KS-
203 AM CDT Mon Apr 29 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Reno County in south central Kansas...
  Harvey County in south central Kansas...
  Northern Sedgwick County in south central Kansas...

* Until 230 AM CDT.

* At 201 AM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall over Buhler...
  moving east at 40 mph.

* Hail up to the size of nickels...and wind gusts up to 50 mph will
  be possible with this storm.

* Locations impacted include...
  Newton, Park City, Valley Center, Hesston, Halstead, North Newton,
  Sedgwick, Buhler, Haven, Burrton, Mount Hope, Bentley, Walton,
  Yoder and Newton Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central and central Kansas.

LAT...LON 3782 9793 3817 9781 3817 9715 3782 9716
TIME...MOT...LOC 0702Z 270DEG 34KT 3811 9774

METZGER
Local storm report, Apr 29, 2:38 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
238 AM CDT MON APR 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 AM     HAIL             2 S MOUNT HOPE          37.84N 97.66W
04/29/2019  M1.25 INCH       SEDGWICK           KS   TRAINED SPOTTER

&&

MARTIN
Local storm report, Apr 29, 2:43 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
243 AM CDT MON APR 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 AM     TSTM WND GST     3 ESE BEL AIRE          37.75N 97.22W
04/29/2019  M60 MPH          SEDGWICK           KS   ASOS

            PEAK WIND GUST FROM THUNDERSTORM OUTFLOW AT
            JABARA AIRPORT.

&&

MARTIN
Local storm report, Apr 29, 3:10 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
310 AM CDT MON APR 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 AM     TSTM WND GST     2 N EUREKA              37.85N 96.29W
04/29/2019  M61 MPH          GREENWOOD          KS   ASOS

            PEAK WIND GUST MEASURED AT THE EUREKA
            AIRPORT.

&&

MARTIN
Local storm report, Apr 29, 3:12 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
312 AM CDT MON APR 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 AM     TSTM WND GST     6 ESE MADISON           38.11N 96.03W
04/29/2019  E60 MPH          GREENWOOD          KS   EMERGENCY MNGR

            PEA SIZE HAIL OCCURRED AS WELL.

&&

MARTIN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 10:00 PM CDTSevere Thunderstorm WarningICTBarton, Russell60 min
Apr 28, 10:58 PM CDTSevere Thunderstorm WarningICTBarton, Reno, Rice62 min
Apr 28, 11:09 PM CDTSpecial Weather StatementICTEllsworth, Lincoln36 min
Apr 28, 11:44 PM CDTSpecial Weather StatementICTSaline31 min
Apr 28, 11:49 PM CDTSevere Thunderstorm WarningICTMcPherson, Reno, Rice56 min
Apr 28, 11:56 PM CDTSpecial Weather StatementICTEllsworth49 min
Apr 29, 12:14 AM CDTSpecial Weather StatementICTMcPherson, Saline46 min
Apr 29, 12:34 AM CDTSevere Thunderstorm WarningICTBarton56 min
Apr 29, 12:38 AM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno, Sedgwick52 min
Apr 29, 12:41 AM CDTSpecial Weather StatementICTMarion34 min
Apr 29, 1:05 AM CDTSpecial Weather StatementICTRice25 min
Apr 29, 1:17 AM CDTSpecial Weather StatementICTMcPherson, Marion43 min
Apr 29, 1:22 AM CDTSevere Thunderstorm WarningICTReno, Rice53 min
Apr 29, 1:22 AM CDTSevere Thunderstorm WarningICTButler, Harvey, Sedgwick33 min
Apr 29, 1:50 AM CDTSpecial Weather StatementICTChase25 min
Apr 29, 2:03 AM CDTSpecial Weather StatementICTHarvey27 min
Apr 29, 2:08 AM CDTSevere Thunderstorm WarningICTHarvey, Kingman, Reno, Sedgwick67 min
Apr 29, 2:39 AM CDTSevere Thunderstorm WarningICTButler, Sedgwick66 min
Apr 29, 2:50 AM CDTSevere Thunderstorm WarningICTChase, Greenwood40 min
Apr 29, 3:08 AM CDTSevere Thunderstorm WarningICTGreenwood32 min
Apr 29, 3:32 AM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson58 min
Apr 29, 3:34 AM CDTFlash Flood WatchICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 12 more3 days

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.